Texas, 2013

High Wind in Texas, March 8 to 9, 2013

March 8 to 9, 2013 · NWS LUB · 2 events in 2 counties and zones

A strong upper level storm system moving across the Desert Southwest created light virga showers across the South Plains and southern Texas Panhandle during the evening of the eighth. Very dry air at the surface cause these showers to create gusty winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level storm system moving across the Desert Southwest created light virga showers across the South Plains and southern Texas Panhandle during the evening of the eighth. Very dry air at the surface cause these showers to create gusty winds. A gust to 61 mph was recorded by a Texas Tech Mesonet site near Friona. Scattered thunderstorms developed after this wind gust but none were reported as severe. As the upper level system moved closer to the region the next afternoon, additional virga showers developed over the South Plains and Rolling Plains. An additional wind gust to 61 mph was recorded at a mesonet site near Tahoka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 8, 5:25 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 8, 5:25 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CST FRI MAR 8 2013

.AVIATION...
A SMORGASBORD OF WEATHER WILL BE OCCURRING DURING THE NEXT 24
HOURS. DURING THE NEXT FEW HOURS WEAK SHOWERS WILL MOVE INTO THE
VICINITY OF KCDS BUT LITTLE TO NO THUNDER IS EXPECTED. A SLIGHT
LOWERING IN CLOUD BASES IS THE MOST LIKELY OUTCOME. THIS
EVENING...A STRONG STORM SYSTEM TO THE WEST WILL EDGE CLOSER TO
THE REGION. IN ADDITION...A PACIFIC COLD FRONT WILL PLOW THROUGH
THE AREA LATE IN THE EVENING. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FRONT LATE IN THE EVENING THROUGH EARLY
SATURDAY MORNING. CHANCES ARE GREATER IN THUNDER AT KCDS THAN AT
KLBB. AFTER STORMS CLEAR THE TERMINALS EARLY SATURDAY
MORNING...STRONG WINDS ON THE BACK SIDE OF THIS STORM SYSTEM WILL
RAMP UP LATE IN THE MORNING WITH SPEEDS SUSTAINED NEAR 30KT. THIS
WILL LIKELY CREATE VISBY RESTRICTIONS DUE TO BLDU AT KLBB.

&&

.PREV DISCUSSION... /ISSUED 311 PM CST FRI MAR 8 2013/

SHORT TERM...
NO BIG CHANGES TO EARLIER THINKING REGARDING THUNDERSTORM CHANCES
THROUGH TONIGHT...WITH STRONG WESTERLY WINDS AND BLOWING TO BE THE
STORY TOMORROW.

SOUTHERLY WINDS HAVE BROUGHT A DECENT RETURN OF GULF MOISTURE WITH
20Z DEWPOINTS IN THE LOWER TO MIDDLE 50S COMMON OFF THE CAPROCK
RANGING DOWN TO THE 20S AND 30S ACROSS THE WESTERN SOUTH PLAINS.
STRONG HEATING/MIXING ON THE CAPROCK WAS HELPING A DIFFUSE DRYLINE
TAKE SHAPE ACROSS THE CENTRAL SOUTH PLAINS INTO THE CENTRAL TX
PANHANDLE AND THIS WILL BE THE FEATURE TO WATCH THROUGH THE EARLY
EVENING HOURS...AS CONVERGENCE AND UPWARD FORCING ON THE DRYLINE
COULD BE ENOUGH TO POP AN ISOLATED STORM OR TWO. HIGH-RES NWP IS NOT
OVERLY OPTIMISTIC ABOUT LATE AFTERNOON CI ALONG THE DRYLINE...BUT IT
WILL BE SOMETHING TO KEEP AN EYE ON AS INCREASINGLY STRONG DEEP
LAYER SHEAR WOULD SUPPORT STORM ORGANIZATION...ESPECIALLY IF A STORM
CAN DEVELOP AND MOVE INTO THE MODESTLY UNSTABLE AIR EAST OF THE
DRYLINE. INSTABILITY IS NOT TOO GREAT...WITH THE 20Z MESOANALYSIS
PAGE FROM SPC SHOWING SBCAPE RANGING FROM A COUPLE HUNDRED J/KG ON
THE CAPROCK TO AROUND 500 J/KG IN THE ROLLING PLAINS...THOUGH
ANALYZED CIN IS ALSO LOW...BRINGING SOME HOPE FOR A LATE AFTERNOON
DRYLINE STORM. OTHER NEGATING FACTOR WILL BE SUBSIDENCE IN THE WAKE
OF THE MORNING SHORTWAVE THAT MOVED THROUGH.

BETTER CHANCE FOR STORMS WILL DEVELOP TONIGHT AS THE STORM SYSTEM
CURRENTLY SPINNING VIGOROUSLY ACROSS SOUTHERN CA APPROACHES FROM THE
WEST. THE LEADING EDGE OF THE LARGE-SCALE ASCENT ASSOCIATED WITH
THIS STORM SYSTEM WAS BEING SENSED THROUGH SATELLITE AND RADAR DATA
MOVING THROUGH WESTERN AND CENTRAL NM AND BROAD SCALE ASCENT SHOULD
IMPINGE ON THE WESTERN ZONES NEAR OR SHORTLY AFTER 00Z. THIS IS WHEN
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO
DEVELOP...GETTING FURTHER AID FROM A PACIFIC FRONT MOVING IN FROM
THE WEST AROUND AND AFTER MIDNIGHT. INITIALLY...EXPECTED SCATTERED
CONVECTION TO AFFECT THE WESTERN ZONES...PERHAPS ORGANIZING INTO A
BROKEN LINE LATER TONIGHT AS THE ACTIVITY MOVES FROM WEST TO EAST
ACROSS THE CWA. ENOUGH INSTABILITY /WITH MUCAPES PROGGED TO RANGE
FROM 500-1000 J/KG IN ADVANCE OF THE PACIFIC FRONT THROUGH THE
NIGHT/ AND GOOD FORCING WILL KEEP A RISK OF SEVERE THUNDERSTORMS IN
PLAY THROUGH MUCH OF THE NIGHT. PRIMARY RISK WITH THE STRONGEST
STORMS WILL BE LARGE HAIL...THOUGH A WIND AND LOW TORNADO THREAT CAN
NOT BE RULED OUT FOR AS LONG AS STORMS CAN REMAIN NEAR-SFC BASED.

MINIMAL STORM CHANCES MAY LINGER BEYOND 12Z ACROSS THE EASTERN ZONES
SATURDAY...BUT ATTENTION WILL THEN TURN TO THE QUICKLY INCREASING
WESTERLY WINDS BEHIND THE PACIFIC FRONT. THIS WILL OCCUR AS THE LEAD
UPPER LEVEL LOW LIFTS NORTHEAST INTO THE CENTRAL HIGH PLAINS BY
SATURDAY AFTERNOON AND A SFC LOW ADVANCES EASTWARD FROM SE CO INTO
KS. THIS WILL RESULT IN A TIGHT SFC PRESSURE GRADIENT ACROSS THE
FA...WITH STRONG WIND FIELDS THROUGH THE TROPOSPHERE PLACED SQUARELY
ATOP WEST TEXAS. PROGGED 850 MB AND 700 MB WINDS AOA 30 KTS AND 45
KTS...RESPECTIVELY...WILL SUPPORT WIDESPREAD SUSTAINED WINDS OF 30
TO 40 MPH...WITH GUSTS OF 50 TO 55 MPH DURING THE DAY TOMORROW. THIS
UNDOUBTEDLY WILL LOFT AREAS OF BLOWING DUST TOO. MODEST COOLING
BEHIND THE PACIFIC FRONT WILL YIELD SOMEWHAT COOLER TEMPERATURES
OVER MOST OF THE AREA...WITH HIGHS RANGING FROM THE UPPER 50S
NORTHWEST TO LOWER AND MIDDLE 70S SOUTHEAST.

LONG TERM...
UPPER LOW TO SLOWLY MOVE ALONG THE KS/OK LINE SATURDAY NIGHT AND
SUNDAY LEAVING FCST AREA WELL ON THE DRY SIDE OF THE LOW. A
CANADIAN COLD FRONT WILL SWEEP SWD THROUGH THE FCST AREA SATURDAY
NIGHT WITH BREEZY AND COOL CONDITIONS FOR SUNDAY WITH HIGH TEMPS
BACK BELOW SEASONAL NORMS ONCE AGAIN.

REMAINDER OF THE PERIOD LOOKS QUIET AS A STABLE PATTERN DEVELOPS
ACROSS THE CONUS WITH FLAT UPPER RIDGING ACROSS THE WEST AND NW TO
WNW UPPER LEVEL FLOW OVER THE SRN HIGH PLAINS. THIS SHOULD END UP
PROMOTING MILD TEMPS AND MOSTLY SOUTH WINDS...ALTHOUGH ONE FAIRLY
WEAK COLD FRONT MAY TAKE A RUN AT THE AREA LATE IN THE WEEK.

FIRE WEATHER...
WESTERLY WINDS WILL BECOME SUSTAINED AT 25 TO 35 MPH AT 20FT BEHIND
A PACIFIC COLD FRONT TOMORROW. THIS FRONT WILL PROVIDE A LITTLE
COOLING FOR MOST AREAS BUT MUCH DRIER AIR WILL ALSO BE ADVECTED
IN...AND RH VALUES WILL FALL TO NEAR OR SLIGHTLY BELOW 15
PERCENT...WITH THE LOWEST VALUES FOUND ACROSS THE SOUTHERN SOUTH AND
ROLLING PLAINS. THE COMBINATION OF WIND AND RH VALUES WILL CREATE A
PROLONGED PERIOD OF ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS
SATURDAY AFTERNOON. HOWEVER...THERE WILL BE A CHANCE OF WETTING
RAINS FOR THE REGION TONIGHT ALONG WITH GOOD TO EXCELLENT RH
RECOVERIES. IN ADDITION...THE CURRENT STATE OF THE FUELS REMAIN
SUBDUED FROM RECENT YEARS. COUPLING ALL OF THESE FACTS TOGETHER...WE
THINK THE OVERALL FIRE DANGER WILL BE MITIGATED BY THE FUEL
CONDITIONS AND WEATHER LEADING UP TO THE DRY WINDS TOMORROW AND WE
CONTINUE TO FOREGO ANY FIRE WEATHER WATCH OR RED FLAG WARNING.
HOWEVER...A FIRE DANGER STATEMENT WILL LIKELY BE ISSUED FOR TOMORROW
AFTERNOON...AND ANY BURNING OR ACTIVITIES THAT COULD CAUSE A SPARK
ARE STRONGLY DISCOURAGED TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  57  26  49  25 /  40   0   0   0   0
TULIA         46  60  30  46  23 /  60  10   0   0   0
PLAINVIEW     47  61  30  49  23 /  60  10   0   0   0
LEVELLAND     44  63  32  51  27 /  50  10   0   0   0
LUBBOCK       45  64  33  52  26 /  50  10   0   0   0
DENVER CITY   45  63  32  51  30 /  40  10   0   0   0
BROWNFIELD    45  65  34  50  29 /  40  10   0   0   0
CHILDRESS     56  70  36  51  28 /  70  20   0   0   0
SPUR          55  69  39  53  28 /  40  20   0   0   0
ASPERMONT     59  76  38  55  29 /  30  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 8, 11:28 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CST FRI MAR 8 2013

TXZ021>044-091730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1128 AM CST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK FOR SEVERE STORMS FROM LATE THIS AFTERNOON
THROUGH EARLY SATURDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE THIS
AFTERNOON WITH MORE WIDESPREAD THUNDERSTORMS EXPECTED TO DEVELOP
AND MOVE ACROSS MUCH OF THE OUTLOOK AREA TONIGHT. THE PRIMARY
THREATS WITH THIS ACTIVITY WILL BE HAIL TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUSTAINED WESTERLY WINDS IN EXCESS OF 30 MPH WILL DEVELOP ON
SATURDAY BRINGING WITH IT THE POTENTIAL FOR BLOWING DUST. IN
ADDITION...DRY AND MILD CONDITIONS...COUPLED WITH THE WIND..WILL
ELEVATE THE FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Parmer

When
March 8, 6:50 PM CST
Where
Parmer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Lynn

When
March 9, 1:35 PM CST
Where
Lynn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428417, 428418.